On integral representations by totally positive ternary quadratic forms
Journal de théorie des nombres de Bordeaux, Volume 12 (2000) no. 1, p. 147-164

Let K be a totally real algebraic number field whose ring of integers R is a principal ideal domain. Let f(x 1 ,x 2 ,x 3 ) be a totally definite ternary quadratic form with coefficients in R. We shall study representations of totally positive elements NR by f. We prove a quantitative formula relating the number of representations of N by different classes in the genus of f to the class number of R[-c f N], where c f R is a constant depending only on f. We give an algebraic proof of a classical result of H. Maass on representations by sums of three squares over the integers in (5) and obtain an explicit dependence between the number of representations and the class number of the corresponding bi-quadratic field. We also give similar formulae for some quadratic forms arising from maximal quaternion orders, with class number one, over the integers in real quadratic number fields.

Soit K un corps de nombres algébrique totalement réel dont l’anneau d’entiers R est un anneau principal. Soit f(x 1 ,x 2 ,x 3 ) une forme quadratique ternaire totalement définie à coefficients dans R. Nous étudions les représentations par f d’entiers totalement positifs NR. Nous démontrons une formule qui lie le nombre de représentations de N par des classes différentes dans le genre de f, au nombre de classes de R[-c f N], où c f R est une constante qui dépend seulement de f. Nous donnons une démonstration algébrique du résultat classique de H. Maass sur les représentations comme sommes de trois carrés d’entiers de (5) et une dépendance explicite entre le nombre de représentations et le nombre de classes du corps biquadratique correspondant. Nous donnons également des formules analogues pour certaines formes quadratiques provenant d’ordres quaternioniques maximaux de nombre de classe 1, sur les entiers de corps de nombres quadratiques réels.

@article{JTNB_2000__12_1_147_0,
     author = {Bj\"orkholdt, Elise},
     title = {On integral representations by totally positive ternary quadratic forms},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     publisher = {Universit\'e Bordeaux I},
     volume = {12},
     number = {1},
     year = {2000},
     pages = {147-164},
     zbl = {1025.11008},
     mrnumber = {1827845},
     language = {en},
     url = {http://www.numdam.org/item/JTNB_2000__12_1_147_0}
}
Björkholdt, Elise. On integral representations by totally positive ternary quadratic forms. Journal de théorie des nombres de Bordeaux, Volume 12 (2000) no. 1, pp. 147-164. http://www.numdam.org/item/JTNB_2000__12_1_147_0/

[1] E. Björkholdt, Reserch report NO 1997-44, Göteborg, 1997.

[2] J. Brzezinski, A combinatorial class number formula. J. Reine Angew. Math. 402 (1989), 199-210. | MR 1022800 | Zbl 0674.16003

[3] J. Brzezinski, On automorphisms of quaternion orders. J. Reine Angew. Math. 403 (1990), 166-186. | MR 1030414 | Zbl 0678.16003

[4] J. Brzezinski, On embedding numbers into quaternion orders. Comment. Math. Helvetici 66 (1991), 302-318. | MR 1107843 | Zbl 0733.11047

[5] E.N. Donkar, On Sums of Three Integral Squares in Algebraic Number Fields. Am. J. Math. 99 (1977), 1297-1328. | MR 460286 | Zbl 0369.10030

[6] J. Dzewas, Quadratsummen in reell-quadratischen Zahlkörpern. Matematische Nachrichten 21 (1960), 233-284. | MR 112872 | Zbl 0098.03502

[7] M. Eichler, Zur Zahlentheorie der Quaternionen-Algebren. J. Reine Angew. Math. 195 (1955), 127-151. | MR 80767 | Zbl 0068.03303

[8] J.G. Huard, B.K. Spearman, K.S. Williams, Integral Bases for Quartic Fields with Quadratic Subfields. J. Number Theory 51 (1995), 87-102. | MR 1321725 | Zbl 0826.11048

[9] I. Kaplansky, Submodules of quaternion algebras. Proc. London Math. Soc. 19 (1969), 219-232. | MR 240142 | Zbl 0212.39102

[10] O. Körner, Ordnungen von Quaternionalgebren über lokalen Körpern. J. Reine Angew. Math. 333 (1982), 162-178. | MR 660789 | Zbl 0477.12020

[11] H.W. Lenstra Jr., Quelques examples d'anneaux euclidiens. C. R. Acad. Sci. 286 (1978), 683-685. | MR 498511 | Zbl 0381.12005

[12] H. Maass, Über die Darstellung total positiver Zahlen des Körpers R(√5) als Summe von drei Quadraten. Abh. Math. Sem. Hamburg 14 (1941), 185-191. | JFM 67.0103.02 | Zbl 0025.01602

[13] J. Neukirch, Algebraische Zahlentheorie. Springer-Verlag Berlin Heidelberg, 1992. | Zbl 0747.11001

[14] M. Peters, Ternäre und quaternäre quadratische Formen und Quaternionalgebren. Acta Arith. 15 (1969), 329-365. | MR 249360 | Zbl 0188.11202

[15] H.P. Rehm, On a Theorem of Gauss Concerning the Number of Integral Solutions of the Equation x2 + y2 + z2 = m. Lecture Notes in Pure and Applied Mathematics Vol. 79, (O. Taussky-Todd, Ed.), Dekker, New York, 1982. | Zbl 0499.10020

[16] I. Reiner, Maximal Orders. Academic Press Inc. (London) Ltd, 1975. | MR 1972204 | Zbl 0305.16001

[17] T.R. Shemanske, Representations of Ternary Quadratic Forms and the Class Number of Imaginary Quadratic Fields. Pacific J. Math. 122 (1986), 223-250. | MR 825233 | Zbl 0585.10013

[18] T.R. Shemanske, Ternary Quadratic Forms and Quaternion Algebras. J. Number Theory 23 (1986), 203-209. | MR 845902 | Zbl 0585.10012

[19] V. Schneider, Die elliptischen Fixpunkte zu Modulgruppen in Quaternionen-schiefkorpern. Math. Ann. 217 (1975), 29-45. | MR 384701 | Zbl 0295.10022

[20] B K. Spearman, K.S. Williams, Relative integral bases for quartic fields over quadratic subfields. Acta Math. Hungar. 70 (3) (1996), 185-192. | MR 1374384 | Zbl 0853.11090

[21] M-F. Vignéras, Arithmétique des Algèbres de Quaternions. Springer-Verlag Berlin Heidelberg, 1980. | MR 580949 | Zbl 0422.12008